Q. Recently I have developed a lot of pain in the muscles of my legs. I took glucosamine for two years for joint pains. During that time my cholesterol went from 190 to 247 with no change in my diet.
I was put on a statin medication to bring the cholesterol reading down, and that’s when the pain and weakness started in my muscles. Do statins cause weakness? I am no longer on glucosamine, but I don’t know which way to turn.
A. Now that you are no longer taking glucosamine, you may not need the statin. Many readers have told us that their cholesterol went up while they used this arthritis remedy and came down after they stopped taking it.
Here are links to some stories not unlike yours.
Ask your doctor if you can stop the cholesterol medicine. Be sure to mention your muscle pain and weakness, which could signal a serious statin side effect. Virtually all statins (atorvastatin, lovastatin, pravastatin, simvastatin, etc) can cause muscle pain and weakness.
Some physicians recommend that people taking statins such as Lipitor, Pravachol or Zocor take Coenzyme Q10. These cholesterol-lowering drugs deplete the body of this crucial vitamin-like substance, and supplementing CoQ10 may help protect the muscles from damage. Unfortunately, CoQ does not work for everyone. People who experience muscle discomfort should notify their physician. Statins may not be appropriate. Learn more about how to control cholesterol without statins in our Guide to Cholesterol Control and Heart Health. It can be found in our People’s Pharmacy Store along with books that provide much more detail about heart healthy options.